Makers of Ozempic Sued for ‘Downplaying’ Severe Side Effects

[ad_1]

The makers of two popular but off-label weight loss drugs are now being sued over complications allegedly linked to their use. This week, a Louisiana woman filed a complaint against the companies Novo Nordisk and Eli Lilly, arguing that they have misled patients about the risk of severe gastrointestinal side effects from their respective drugs, including stomach paralysis. In response, both companies claim that they have been transparent about the safety profile of their products.

The lawsuit was filed Wednesday in the Western District of Louisiana of the United States District Court system, and the plaintiff is 44-year-old Jaclyn Bjorklund.

According to the complaint, Bjorklund was prescribed and had been taking the drug Ozempic—developed by Novo Nordisk—for over a year. In July 2023, she was switched to the drug Mounjaro, developed by Eli Lilly. Both drugs, Bjorklund alleges, caused her to experience a litany of issues, including severe vomiting, stomach pain, gastrointestinal burning, the loss of her teeth as a result of her excessive vomiting, and repeated trips to the emergency room and hospital.

Ozempic’s active ingredient is semaglutide, which mimics the action of a hunger-related hormone known as GLP-1, while Mounjaro’s active ingredient is tirzepatide, which mimics both GLP-1 and another hormone called GIP. Semaglutide was recently approved as a treatment for obesity in June 2021, under the brand name Wegovy, but Ozempic is only approved for type 2 diabetes. Similarly, Eli Lilly is expected to win approval for tirzepatide as an obesity drug as early as this fall, but Mounjaro is currently only indicated for type 2 diabetes. Both semaglutide and tirzepatide are considered to be far more effective at helping people lose weight than previous drugs.

Ozempic and Mounjaro aren’t approved to treat obesity, but doctors can and have regularly prescribed the brands for off-label use in recent years. They do come with a warning label that users can commonly experience gastrointestinal symptoms like nausea, vomiting, and delayed gastric emptying (basically meaning it takes longer for someone to digest their food in the stomach). In clinical trials, these reported symptoms have tended to be mild to moderate in intensity and become less common over time.

But Bjorklund alleges that both companies have intentionally “downplayed the severity” of these symptoms, while outright not warning people about the risk of specific complications like gastroparesis, a condition where the stomach’s muscles become paralyzed and can stop food entirely from reaching the small intestine.

Bjorklund isn’t the first person to allege a possible connection between severe vomiting as well as gastroparesis and these drugs. A CNN report last week detailed several patients who claimed to have experienced these symptoms after taking Ozempic or Wegovy; CNN also obtained confirmation from the Food and Drug Administration that it has received reports of gastroparesis possibly connected to GLP-1 drugs in the past.

At this point, neither drug carries a label warning about possible gastroparesis, and it may take more research to confirm a causal link. There are other known risk factors for gastroparesis, including diabetes. And in some of these alleged cases, including Bjorklund’s, the patients have not been formally diagnosed with the condition by a doctor.

In a statement to CNN, Novo Nordisk stated that the company has been upfront about the drug’s known risks and that it has continued to monitor the “safety profile of our products and collaborate closely with authorities to ensure patient safety, including adequate information on gastrointestinal side effects in the label.” In a statement to the Hill, Eli Lilly stated that it is actively “monitoring, evaluating and reporting safety information” on all its products.

[ad_2]

Source link

Be the first to comment

Leave a Reply

Your email address will not be published.


*